zbMATH — the first resource for mathematics

On the weights of mod \(p\) Hilbert modular forms. (English) Zbl 1280.11029
The article under review is the first breakthrough on the weight conjecture in the generalisation of Serre’s modularity conjecture to Hilbert modular forms. Since the appearance of the present article, the results have been greatly generalised and the techniques have been applied in other contexts.
Let \(F\) be a totally real number field with integer ring \(\mathcal{O}\) and let \(\rho: \mathrm{Gal}(\overline{F}/F) \to \mathrm{GL}_2(\mathbb{F}_p)\) be a totally odd irreducible Galois representation. In generalisation of Serre’s modularity conjecture [J.-P. Serre, Duke Math. J. 54, 179–230 (1987; Zbl 0641.10026)] (proved by C. Khare and J.-P. Wintenberger [Invent. Math. 178, No. 3, 485–504 (2009; Zbl 1304.11041)]) one expects \(\rho\) to be modular, in the sense that it comes from some Hilbert modular form over \(F\). Serre’s original conjecture specifies a weight and a level (which in almost all cases are minimal) at which a corresponding modular form exists.
In an important work, K. Buzzard, F. Diamond and F. Jarvis [Duke Math. J. 155, No. 1, 105–161 (2010; Zbl 1227.11070)] propose a precise conjecture for the weights in the Hilbert modular forms case (if \(p\) is unramified in \(F\)). The authors use the Jacquet-Langlands correspondence and realise the Galois representations coming from Hilbert modular forms in the cohomology of Shimura curves with coefficient modules. The coefficient modules are irreducible \(\overline{\mathbb{F}}_p[G]\)-modules with \(G = \mathrm{GL}_2(\mathcal{O}/(p))\). They are called Serre weights. In the case \(F=\mathbb{Q}\) they are in natural bijection with the ‘usual’ weights for classical modular forms.
The Shimura curves used by Buzzard, Diamond and Jarvis are attached to indefinite quaternion algebras over \(F\) that are split at exactly one infinite place and all places above \(p\). In the present article, Gee prefers to work with definite quaternion algebras over \(F\) that are also split at all places above \(p\). The Jacquet-Langlands correspondence allows him to make a conjecture similar to the one of Buzzard, Diamond and Jarvis. More precisely, for a given \(\rho\) he specifies a set \(W(\rho)\) of ‘predicted weights’, which should be the set of weights for which \(\rho\) is modular. In fact, in the present article Gee introduces the notions of regular and weakly regular weights. It is for those that the methods in the article work are done. The regular weights predicted by Buzzard, Diamond and Jarvis agree with those in the article under review.
The main results in the article are the following. If \(\rho\) is modular of some regular weight, then \(\rho\) is in the set of predicted weights \(W(\rho)\). Conversely, under some additional assumptions, if \(\rho\) is modular of some weight and \(\sigma\) is a regular predicted weight in \(W(\rho)\), then \(\rho\) is modular of weight \(\sigma\).
The proof combines difficult calculations in \(p\)-adic Hodge theory, modularity lifting theorems and combinatorial arguments. More precisely, on the one hand, the definition of predicted weights involves crystalline lifts of \(\rho|G_{F_v}\) (for \(v\mid p\)). On the other hand, modularity and modularity lifting theorems naturally lead to potentially Barsotti-Tate lifts. The main technical part of the article uses the theory of Breuil modules and strongly divisible modules to relate potentially Barsotti-Tate lifts with crystalline lifts.
We give a very rough and imprecise sketch of the arguments for the main results. Assume one is given a \(\rho\) which is known to be modular of some Serre weight \(\sigma\). First a potentially Barsotti-Tate lift is constructed, which then by the results on \(p\)-adic Hodge theory is related to a crystalline lift of a certain type, showing \(\sigma \in W(\rho)\). Conversely, suppose one is given a modular \(\rho\) and a predicted weight \(\sigma \in W(\rho)\). One first has a crystalline lift of \(\rho\), which by the developed \(p\)-adic Hodge theory is related to a potentially Barsotti-Tate lift of a certain type related to \(\sigma\). Modularity lifting then assures that this potentially Barsotti-Tate lift is modular. This then implies that it can only be modular of certain weights. The regularity condition enters here to ensure that in fact it can only be modular of one weight, namely \(\sigma\), proving that \(\rho\) is indeed modular of weight \(\sigma\).
A number of papers have already taken up and extended the results and the techniques of the article under review. We only mention here that the original weight conjecture of Buzzard, Diamond and Jarvis has recently been settled under only very minor assumptions by T. Gee, T. Liu and D. Savitt [“The weight part in Serre’s conjecture for \(\mathrm{GL}(2)\)”, Preprint, arxiv:1309.0527].

11F80 Galois representations
11F41 Automorphic forms on \(\mbox{GL}(2)\); Hilbert and Hilbert-Siegel modular groups and their modular and automorphic forms; Hilbert modular surfaces
11S37 Langlands-Weil conjectures, nonabelian class field theory
14L15 Group schemes
Full Text: DOI arXiv
[1] Ash, A., Stevens, G.: Modular forms in characteristic l and special values of their L-functions. Duke Math. J. 53(3), 849–868 (1986) · Zbl 0618.10026 · doi:10.1215/S0012-7094-86-05346-9
[2] Breuil, C., Conrad, B., Diamond, F., Taylor, R.: On the modularity of elliptic curves over Q: wild 3-adic exercises. J. Am. Math. Soc. 14(4), 843–939 (2001) (electronic) · Zbl 0982.11033 · doi:10.1090/S0894-0347-01-00370-8
[3] Buzzard, K., Diamond, F., Jarvis, F.: On Serre’s conjecture for mod l Galois representations over totally real fields. Duke Math. J. (2010, to appear) · Zbl 1227.11070
[4] Breuil, C., Mézard, A.: Multiplicités modulaires et représentations de GL2(Z p ) et de $\(\backslash\)mathrm{Gal}(\(\backslash\)overline{\(\backslash\)mathbf{Q}}_{p}/\(\backslash\)mathbf{Q}_{p})$ en l=p. Duke Math. J. 115(2), 205–310 (2002). With an appendix by Guy Henniart · Zbl 1042.11030 · doi:10.1215/S0012-7094-02-11522-1
[5] Breuil, C.: Construction de représentations p-adiques semi-stables. Ann. Sci. École Norm. Super. (4) 31(3), 281–327 (1998) · Zbl 0907.14006
[6] Breuil, C.: Représentations semi-stables et modules fortement divisibles. Invent. Math. 136(1), 89–122 (1999) · Zbl 0965.14021 · doi:10.1007/s002220050305
[7] Breuil, C.: Groupes p-divisibles, groupes finis et modules filtrés. Ann. Math. (2) 152(2), 489–549 (2000) · Zbl 1042.14018 · doi:10.2307/2661391
[8] Caruso, X.: $\(\backslash\)mathbb{F}_{p}$ -représentations semi-stables. Preprint
[9] Conrad, B., Diamond, F., Taylor, R.: Modularity of certain potentially Barsotti-Tate Galois representations. J. Am. Math. Soc. 12(2), 521–567 (1999) · Zbl 0923.11085 · doi:10.1090/S0894-0347-99-00287-8
[10] Caruso, X., Liu, T.: Quasi-semi-stable representations. Bull. Soc. Math. Fr. 137(2), 185–223 (2009) · Zbl 1266.11073
[11] Diamond, F.: A correspondence between representations of local Galois groups and Lie-type groups. In: L-functions and Galois representations. London Math. Soc. Lecture Note Ser., vol. 320, pp. 187–206. Cambridge University Press, Cambridge (2007) · Zbl 1230.11069
[12] Fontaine, J.-M., Laffaille, G.: Construction de représentations p-adiques. Ann. Sci. École Norm. Super. (4) 15(4), 547–608 (1982) · Zbl 0579.14037
[13] Gee, T.: A modularity lifting theorem for weight two Hilbert modular forms. Math. Res. Lett. 13(5–6), 805–811 (2006) · Zbl 1185.11030 · doi:10.4310/MRL.2006.v13.n5.a10
[14] Gee, T.: Companion forms over totally real fields, II. Duke Math. J. 136(2), 275–284 (2007) · Zbl 1121.11039 · doi:10.1215/S0012-7094-07-13622-6
[15] Gee, T.: Automorphic lifts of prescribed types. Math. Ann. (2010, to appear) · Zbl 1276.11085
[16] Gee, T., Savitt, D.: Serre weights for quaternion algebras. Compositio (2010, to appear) · Zbl 1282.11042
[17] Kisin, M.: Moduli of finite flat group schemes, and modularity. Ann. Math. (2008, to appear) · Zbl 1201.14034
[18] Kisin, M.: Potentially semi-stable deformation rings. J. Am. Math. Soc. 21(2), 513–546 (2008) · Zbl 1205.11060 · doi:10.1090/S0894-0347-07-00576-0
[19] Kisin, M.: Modularity of 2-adic Barsotti-Tate representations. Invent. Math. 178(3), 587–634 (2009) · Zbl 1304.11043 · doi:10.1007/s00222-009-0207-5
[20] Savitt, D.: On a conjecture of Conrad, Diamond, and Taylor. Duke Math. J. 128(1), 141–197 (2005) · Zbl 1101.11017 · doi:10.1215/S0012-7094-04-12816-7
[21] Savitt, D.: Breuil modules for Raynaud schemes. J. Number Theory 128(11), 2939–2950 (2008) · Zbl 1222.14098 · doi:10.1016/j.jnt.2008.05.002
[22] Schein, M.: Weights of Galois representations associated to Hilbert modular forms. J. Reine Angew. Math. 622, 57–94 (2008) · Zbl 1230.11070
[23] Taylor, R.: On the meromorphic continuation of degree two L-functions. Doc. Math. 729–779 (2006) (electronic) · Zbl 1138.11051
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.